Kansas, 2006Tornado and Hail in Kansas, August 25, 2006
August 25, 2006 · NWS ICT · 26 events in 10 counties and zones
14 thunderstorm wind, 10 hail, 1 tornado, 1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $453,000
- Crop damage
- None recorded
- Events
- 26
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 25, 2:27 PM CST, 33 minutes earlier.
Area forecast discussion, Aug 25, 2:27 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
327 PM CDT FRI AUG 25 2006
.DISCUSSION...
CONCERNS THIS PACKAGE ARE SEVERE WEATHER CHANCES THIS EVENING...THEN
HEAVY RAINFALL TONIGHT INTO THE WEEKEND.
THIS EVE AND TONIGHT:
SURFACE BOUNDARY/TROF CURRENTLY EXTENDS FROM NEAR PTT-HUT TO JUST
NORTH OF EMP. LATEST ANALYSIS SHOWS THAT SURFACE DEWPOINTS JUST
NORTH OF THE BOUNDARY HAVE CREEPED BACK TO NEAR 70 IN SLN/RSL WHICH
WOULD SUGGEST MAIN FRONT IS STILL NORTH OF THIS AREA. MID LAYER
COOLING ACROSS NW KS HAS LEAD TO TSRA ERUPTING NEAR GLD. THIS MID
LEVEL COOLING AND UPPER LEVEL DIFFLUENCE MOVES INTO CEN KS AS THE
LATE AFTERNOON/EARLY EVENING PROGRESSES. THE MID LEVEL ENERGY WILL
HELP ERODE THE CAP IN PLACE ACROSS THE AREA ENOUGH FOR SHRA/TSRA TO
DEVELOP INITIALLY ACROSS CEN KS. 0-6KM SHEAR OF 30-40KT AND MUCAPES
OF 2000-3000 J/KG SUGGEST THAT ANY STORM THAT DOES DEVELOP COULD
HAVE THE POTENTIAL TO BECOME SEVERE. THE MAIN THREAT APPEARS TO BE
LARGE HAIL. SO WILL KEEP THIS WORDING IN THE GRIDS AND ZONES.
AS THE EVENING/OVERNIGHT PROGRESSES...THE THREAT TURNS TO A HEAVY
RAINFALL AS 850-700H FN-CONVERGENCE AND WARM ADVECTION INCREASES
OVER THE TOP OF THE BOUNDARY. UPPER DIFFLUENCE FROM THE RIGHT REAR
QUADRANT OF THE UPPER LEVEL JET ALSO HELPS WITH EFFICIENT RAINFALL
PRODUCTION AS PW VALUES REMAIN HIGH. FLASH FLOOD GUIDANCE VALUES IN
CEN KS ARE LOW DUE TO RECENT HEAVY RAINS...SO HAVE GONE WITH A FLOOD
WATCH FOR AREAS GENERALLY NORTH OF A KINGMAN- WICHITA-COTTONWOOD
FALLS LINE FOR THIS FLOODING POTENTIAL.
SAT AND SAT NIGHT:
SHRA/TSRA WILL PROBABLY BE ONGOING FOR THE START OF SAT AS LOW LEVEL
BOUNDARY REMAINS STATIONARY ACROSS SRN KS...WITH 850H BOUNDARY
DRAPED A LITTLE FURTHER NORTH ACROSS CEN KS. FN-CONVERGENCE AND
UPPER LEVEL DIFFLUENCE REMAINS ACROSS THE AREA. SO WILL KEEP FLOOD
WATCH GOING AT LEAST UNTIL NOON. LOW LEVEL BOUNDARY REMAINS DRAPED
ACROSS SRN/SERN KS FOR THE LATE AFTERNOON ON SAT. AMOUNT OF
SUNSHINE/HEATING WILL PLAY A KEY FACTOR ON WHETHER TSRA WILL
REDEVELOP ALONG THIS BOUNDARY. CURRENT MODELS SUGGEST INSTABILITY
WILL AGAIN POOL JUST SOUTH OF THE BOUNDARY WITH CLOUDS THINNING SOME
FOR REDEVELOPMENT OF TSRA ACROSS SRN KS.
WIDESPREAD TSRA REDEVELOPMENT WILL PROBABLY HOLD OFF UNTIL THE
EVENING AND OVERNIGHT HOURS SAT AS WARM ADVECTION AND LOW LEVEL JET
INCREASES AGAIN ACROSS SRN KS. ANOTHER MID LEVEL JET STREAK ALSO AID
IN UPPER LEVEL DIFFLUENCE ACROSS THE AREA FOR ANOTHER CHANCE FOR
EFFICIENT RAINFALL AND A HEAVY RAIN THREAT. WILL NOT GO WITH A
FLOOD WATCH FOR THIS FRAME AS HEAVY RAIN THREAT LOOKS FURTHER SOUTH
THAN CURRENT PATH. BUT DEPENDING ON WHAT HAPPENS TONIGHT...LATER
SHIFTS MAY HAVE TO LOOK AT THIS MORE CLOSELY.
SUN:
SHRA/TSRA EXPECTED TO ONGOING AGAIN ALONG THE KS/OK BORDER EARLY
MON. NOT ALOT OF CONFIDENCE FOR THIS TIME FRAME AS TIMING OF MAIN
SHORTWAVE IN THE PACIFIC NORTHWEST IS IN DOUBT. BUT LOW LEVEL
BOUNDARY WILL REMAIN PARKED ACROSS SRN KS...WITH CHANCE POPS IN MOST
LOCATIONS AS ANY WEAK IMPULSE WILL LEAD TO SHRA/TSRA REDEVELOPING.
MON:
MODELS DIFFER ON TIMING OF OF PRECIP FINALLY MOVING OUT OF THE AREA
SOME TIME ON MON. LATEST MODEL RUNS ARE A LITTLE SLOWER WITH MAIN
SHORTWAVE IN THE PACIFIC NW FINALLY MOVES ACROSS THE AREA. LATEST
WATER VAPOR IMAGERY SUGGESTS SHORTWAVE IS A LITTLE DEEPER THAN THE
MODELS SUGGEST...SO SLOWER SOLUTION SEEMS LIKE THE WAY TO GO. SO
WILL KEEP POPS ACROSS MOST LOCATION THROUGH MON AFTERNOON AS
SHORTWAVE COMES OUT DEEPER AND SLOWER.
WILL TAPER OFF POPS IN MOST LOCATIONS EXCEPT SERN KS FOR MON
NIGHT...AS SUBSIDENCE HELPS PUSH PRECIP CHANCES EAST OF THE AREA.
TUE-FRI:
WILL LINGER SOME SLIGHT POPS IN EXTREME SERN KS EARLY ON TUE...AS
THINGS BEGIN TO DRY OUT ACROSS THE AREA. OTHERWISE...MED RANGE
MODELS CONTINUE TO BUILD THE SURFACE HIGH PRESSURE INTO KS FROM THE
NORTH FOR THIS TIME FRAME. SO WILL SEE SOME DRY DAYS WITH NEAR
NORMAL TEMPS. WITH RIDGE IN CONTROL...NOT MUCH IN THE WAY OF
SENSIBLE WEATHER TO WORRY ABOUT. WILL START TO WARM UP TEMPS ON
FRI...AS RIDGE MOVES TO THE EAST OF THE AREA AS TROF IN WRN KS
DEVELOPS INCREASING THE WARM AIR RETURN ACROSS KS.
KETCHAM
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 68 83 66 83 / 90 60 60 50
HUTCHINSON 67 81 65 82 / 90 60 50 50
NEWTON 67 82 66 82 / 90 60 50 50
ELDORADO 68 84 67 83 / 80 60 60 60
WINFIELD-KWLD 70 85 67 83 / 80 60 60 60
RUSSELL 63 78 62 80 / 90 50 30 40
GREAT BEND 64 79 62 81 / 90 60 40 40
SALINA 65 80 64 81 / 90 60 40 50
MCPHERSON 66 81 65 82 / 90 60 50 50
COFFEYVILLE 72 89 69 84 / 60 60 70 60
CHANUTE 71 84 68 83 / 80 70 70 60
IOLA 70 84 68 83 / 80 70 70 60
PARSONS-KPPF 72 86 69 84 / 70 60 70 60
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL NOON SATURDAY FOR KSZ032-033-047>053-067>069-
082-083.
&&
Hazardous weather outlook, Aug 25, 10:43 AM CST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1143 AM CDT FRI AUG 25 2006
KSZ032-033-047>053-067>072-082-083-091>096-098>100-261745-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1143 AM CDT FRI AUG 25 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ALONG A SLOW SOUTHWARD
MOVING COLD FRONT. SOME OF THE STORMS WILL BE SEVERE WITH THE
POTENTIAL FOR GOLFBALL OR LARGER HAIL...DAMAGING WINDS AND
LOCALIZED FLOODING. THE AREA GREATEST AT RISK FOR SEVERE
THUNDERSTORMS WILL BE NORTHWEST OF A LINE FROM EUREKA TO
WICHITA...TO ANTHONY DURING THE LATE AFTERNOON AND EVENING HOURS.
THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS TONIGHT WITH
LOCALIZED FLOODING POSSIBLE DUE TO SOME TRAINING OF THUNDERSTORM
ACTIVITY.
ADDITIONALLY...HEAT INDICES WILL RANGE FROM AROUND 100 TO 104
DEGREES THIS AFTERNOON ACROSS SOUTHERN KANSAS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS WILL BE POSSIBLE FROM SATURDAY THROUGH MONDAY.
DEPENDING ON WHERE THE COLD FRONT IS LOCATED OVER THE WEEKEND...
FLOODING POTENTIAL COULD INCREASE...ESPECIALLY IF A GIVEN AREA
RECEIVES MULTIPLE ROUNDS OF HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED FRIDAY AFTERNOON AND
EVENING...GENERALLY NORTHWEST OF A LINE FROM EUREKA TO WICHITA TO
ANTHONY. REPORTS OF HEAVY RAINFALL OR FLOODING WOULD BE
APPRECIATED.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
PH/CJ
In the hours before
Special weather statement, Aug 25, 2:43 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
343 PM CDT FRI AUG 25 2006
KSZ092-252130-
SUMNER-
343 PM CDT FRI AUG 25 2006
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SUMNER COUNTY...
AT 339 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF SOUTH HAVEN...OR 20 MILES
SOUTH OF WELLINGTON...AND MOVING NORTHEAST AT 20 MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
JAKUB
Event by event
14 thunderstorm wind, 10 hail, 1 tornado, 1 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Cowley
- When
- August 25, 3:00 PM CST
- Where
- Cowley County, 5 mi E of Arkansas City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- NEWSPAPER
- Coordinates
- 37.067, -96.967
A severe thunderstorm destroyed a large hay shed and damaged another. Several limbs were downed, along with a window blown out of a farmhouse. The damage was fairly isolated. Information courtesy of the Arkansas City Traveler.
Hail, Greenwood
- When
- August 25, 4:55 PM CST
- Where
- Greenwood County, 3 mi NE of Fall River
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.633, -96.000
Thunderstorm Wind, Chautauqua
- When
- August 25, 5:09 PM CST
- Where
- Chautauqua County, 6 mi E of Cedar Vale
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.100, -96.383
The strong winds stripped siding from a house.
Hail, Wilson
- When
- August 25, 5:21 PM CST
- Where
- Wilson County, 2 mi W of Coyville
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.683, -95.933
Occurred along with 50 mph winds.
Hail, Woodson
- When
- August 25, 5:29 PM CST
- Where
- Woodson County, 6 mi SE of Toronto
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.733, -95.867
Hail, Ellsworth
- When
- August 25, 5:38 PM CST
- Where
- Ellsworth County, 7 mi NE of Ellsworth
- Measured
- 1.25 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.800, -98.133
Thunderstorm Wind, Wilson
- When
- August 25, 5:40 PM CST
- Where
- Wilson County, 2 mi S of Buffalo
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.667, -95.700
Thunderstorm Wind, Chautauqua
- When
- August 25, 5:45 PM CST
- Where
- Chautauqua County, 2 mi E of Hale
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.233, -95.983
A barn was completely destroyed, and two large cedar trees were uprooted.
Thunderstorm Wind, Wilson
- When
- August 25, 5:45 PM CST
- Where
- Wilson County, Benedict
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- STORM CHASER
- Coordinates
- 37.633, -95.733
Several trees and tree limbs were downed in and around the Benedict area.
Hail, Wilson
- When
- August 25, 5:47 PM CST
- Where
- Wilson County, Buffalo
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.700, -95.700
Hail, Wilson
- When
- August 25, 6:14 PM CST
- Where
- Wilson County, 4 mi NE of Altoona
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.550, -95.617
Thunderstorm Wind, Wilson
- When
- August 25, 6:14 PM CST
- Where
- Wilson County, 4 mi NE of Altoona
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.550, -95.617
Hail, Ellsworth
- When
- August 25, 6:25 PM CST
- Where
- Ellsworth County, 8 mi N of Ellsworth
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.850, -98.233
Tornado, Ellsworth
- When
- August 25, 6:28 PM CST to 6:29 PM CST
- Where
- Ellsworth County, 5 mi NE of Ellsworth
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 30 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.783, -98.167
Touched down briefly in open country.
Hail, Saline
- When
- August 25, 6:52 PM CST
- Where
- Saline County, 1 mi N of Brookville
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.783, -97.867
Funnel Cloud, Saline
- When
- August 25, 6:52 PM CST
- Where
- Saline County, 1 mi N of Brookville
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.784, -97.650 (the zone’s center; the record gives no point)
A rotating wall cloud was observed.
Thunderstorm Wind, Montgomery
- When
- August 25, 6:54 PM CST
- Where
- Montgomery County, Cherryvale
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.267, -95.550
Thunderstorm Wind, Labette
- When
- August 25, 7:00 PM CST
- Where
- Labette County, 5 mi NNW of Mound Vly
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.267, -95.450
Thunderstorm Wind, Montgomery
- When
- August 25, 7:00 PM CST
- Where
- Montgomery County, Independence
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $200,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.233, -95.717
A severe thunderstorm produced extensive power pole and tree damage across primarily western portions of Independence. An estimated 80 power poles were damaged or downed along a five-mile stretch on Peter Pan Road, knocking out power to an estimated 6,500 customers. Shortly after the storm, several motorists were stranded between the downed electrical lines and poles. Highways 160 and 75 through Independence were closed through the 26th due to the downed poles and lines. Information courtesy of the Independence Daily Reporter.
Thunderstorm Wind, Montgomery
- When
- August 25, 7:07 PM CST
- Where
- Montgomery County, 3 mi N of Coffeyville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.083, -95.633
Thunderstorm Wind, Montgomery
- When
- August 25, 7:14 PM CST
- Where
- Montgomery County, Coffeyville Arpt
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $200,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.100, -95.567
Measured by ASOS equipment at the airport. Some damage was reported in and around the city of Coffeyville. The roof was blown off the historic 125-year-old Brown Furniture building, which suffered a near total loss of inventory. Some roof and canopy damage also occurred at Bordertown Convenience Store. Information courtesy of the Coffeyville Journal.
Hail, Saline
- When
- August 25, 7:30 PM CST
- Where
- Saline County, 2 mi SSE of Salina
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.800, -97.583
Thunderstorm Wind, Labette
- When
- August 25, 7:40 PM CST
- Where
- Labette County, 2 mi S of Altamont
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.167, -95.300
Hail, Reno
- When
- August 25, 7:47 PM CST
- Where
- Reno County, 2 mi NE of Hutchinson
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.083, -97.883
Thunderstorm Wind, Chautauqua
- When
- August 25, 9:30 PM CST
- Where
- Chautauqua County, 7 mi E of Chautauqua
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.017, -96.050
A wind mill and some storage sheds were destroyed. Also, numerous trees were uprooted.
Thunderstorm Wind, Chautauqua
- When
- August 25, 9:30 PM CST
- Where
- Chautauqua County, 1 mi E of Chautauqua
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.017, -96.167
Numerous tree were uprooted.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Kansas, August 25, 2006$2.0 million · 1 event
- Flash Flood and Hail in Kansas, August 25 to 26, 2006$100,000 · 1.75 in hail · 50 events
- Hail and Damaging Winds in Oklahoma, August 25, 2006$491,000 · 69 kt wind · 16 events
- Flash Flood and Flood in Illinois, August 25 to 26, 2006$402,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Wisconsin, August 25, 2006$81,000 · 1.25 in hail · 14 events
- Lightning Strike in Pennsylvania, August 25, 2006$100,000 · 1 event
- Damaging Wind in Arkansas, August 25, 2006$80,000 · 65 kt wind · 1 event
- Hail and Damaging Winds in Kansas, August 25, 20062.75 in hail · 30 events
- Hail and Damaging Winds in Oklahoma, August 25, 2006$25,000 · 61 kt wind · 6 events
- Hail and Damaging Wind in Kansas, August 25, 2006$25,000 · 1 in hail · 2 events
- Lightning Strike in Florida, August 25, 20061 injured · 1 event
- Tornadoes and Flash Flooding in New York, August 25, 2006F0 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528727, 5528586, 5528587, 5528588, 5528589, 5528590, 5528656, 5528657, 5528658, 5528659, 5528660, 5528661, 5528662, 5528663, 5528664, 5528665, 5528666, 5528667, 5528668, 5528669, 5528670, 5528671, 5528672, 5528673, 5528674, 5528675.